Georgia, 2007Hail and Damaging Winds in Georgia, May 12, 2007
May 12, 2007 · NWS FFC · 11 events in 9 counties and zones
A significant disturbance in northwest flow event provided for scattered to numerous thunderstorms during the afternoon and evening hours. Several of the thunderstorms became severe, mainly producing large damaging hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $87,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant disturbance in northwest flow event provided for scattered to numerous thunderstorms during the afternoon and evening hours. Several of the thunderstorms became severe, mainly producing large damaging hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 12, 4:25 AM EST, 8 hours 46 minutes earlier.
Area forecast discussion, May 12, 4:25 AM EST, 8 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 AM EDT SAT MAY 12 2007
.SHORT TERM /TODAY THROUGH MONDAY/...
LATEST UPPER CHARTS SHOW AN UPPER LOW SPINNING OVER THE NORTH CENTRAL
GULF REGION AND FORECAST TO MEANDER EASTWARD TODAY. THIS COUPLED WITH
A WEAK SURFACE TROUGH ACROSS THE AREA AND EXPECTED MODERATE
INSTABILITIES (1500-2000 CAPES/-2 LIS) WILL COMBINE TO PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON. COULD SEE
AN ISOLATED PULSE SEVERE STORM OR TWO WITH 3/4 INCH HAIL OR STRONG
DAMAGING WINDS...BUT NOTHING WIDESPREAD IS EXPECTED. THE AFTERNOON
AND EVENING STORMS WILL PROPAGATE SLOWLY ALONG OUTFLOWS WITH A
PREVAILING NORTH TO SOUTH MOVEMENT. DUE TO THIS SLOW MOVEMENT...HAVE
TWEAKED QPF NUMBERS UP SLIGHTLY. HOWEVER...WIDESPREAD AMOUNTS WILL
AVERAGE UNDER ONE HALF INCH. HIGH PRESSURE BUILDS IN FROM THE NORTH
AND PUSHES THE WEAK BOUNDARY SOUTH OF THE FORECAST AREA LATER
TONIGHT...SO EXPECT DECREASING RAIN CHANCES BY SUNDAY WITH ONLY A
SLIGHT CHANCE SOUTH. REMOVED ALL RAIN CHANCES FOR MONDAY AS HIGH
PRESSURE BUILDS ALOFT. OTHERWISE...WENT SLIGHTLY WARMER THAN
GUIDANCE FOR HIGHS TODAY...THEN STAYED CLOSE TO MAV NUMBERS THE
REMAINING PERIODS.
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE FROM SURFACE UPWARDS DOMINATES THE AREA MONDAY AND
TUESDAY...THEN BREAKS DOWN BY WEDNESDAY AS A WEAK SURFACE FRONT
PUSHES INTO THE TN VALLEY. LATEST GFS SHOWS THE FRONTAL BOUNDARY
PUSHING INTO NORTH GEORGIA BY EARLY WEDNESDAY AFTERNOON...THEN
VERY SLOWLY SAGGING SOUTHWARD THROUGH THURSDAY. THE GFS HINTS AT
THE BOUNDARY MEANDERING ACROSS THE SOUTHERN PORTIONS OF THE
FORECAST AREA FOR A COUPLE DAYS AS A SERIES OF DISTURBANCES
TRAVERSE THE STATE. LATEST MEX POPS HOLD ONTO A SLIGHT CHANCE TO
CHANCE POP ACROSS THE AREA WEDNESDAY THROUGH FRIDAY. SEE NO REASON
TO REMOVE THESE POPS WITH MUCH UNCERTAINTY AT THIS TIME.
&&
.FIRE WEATHER...
NO CONCERNS AT THIS TIME.
&&
.AVIATION...
VFR CONDITIONS AT MOST TAF SITES THIS MORNING...ALTHOUGH RAIN COOLED
AREAS HAVE VSBYS OF 2-4SM BR. ANY FOG SHOULD BURN OFF QUICKLY AFTER
AND WILL INCREASE VISIBILITIES TO VFR AFTER 13Z. SCATTERED
THUNDERSTORMS EXPECTED AGAIN THIS AFTERNOON AS WEAK SURFACE TROUGH
MEANDERS ACROSS FORECAST AREA. DUE TO UNCERTAINTY OF LOCATION OF
CONVECTION WILL CONTINUE VCTS THIS AFTERNOON THROUGH 02Z MOST
SITES. WINDS WILL BE WEST AT 5 TO 10 KTS THROUGH 21Z BEFORE IT
SHIFTS NORTH AND THEN NORTHEAST AFTER 06Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 88 61 85 56 79 / 40 30 5 5 5
ATLANTA 87 63 85 61 77 / 40 30 5 5 5
BLAIRSVILLE 80 56 81 51 75 / 40 20 0 5 5
CARTERSVILLE 87 58 85 58 79 / 40 20 0 5 5
COLUMBUS 91 68 88 68 82 / 40 30 20 10 5
GAINESVILLE 86 60 83 58 77 / 40 20 0 5 5
MACON 90 64 89 62 83 / 40 30 20 5 5
ROME 89 61 86 59 81 / 40 20 0 5 5
PEACHTREE CITY 88 59 86 57 78 / 40 30 10 10 5
VIDALIA 91 68 85 64 80 / 30 30 20 5 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
39
Hazardous weather outlook, May 12, 10:30 AM EST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT SAT MAY 12 2007
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1130 AM EDT SAT MAY 12 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING.
.SYNOPSIS...
A WEAK SURFACE TROUGH WILL REMAIN A FOCUS FOR SCATTERED THUNDERSTORMS
ACROSS NORTH AND CENTRAL GEORGIA TODAY.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM AFTERNOON AND EVENING THUNDERSTORMS WILL
BE FREQUENT CLOUD TO GROUND LIGHTNING...DAMAGING DOWNBURST WINDS
AND LARGE HAIL. THE SLOW MOVING STORMS MAY ALSO PRODUCE HEAVY
DOWNPOURS THAT COULD RESULT IN BRIEF LOCALIZED FLOODING.
.DISCUSSION...
AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A WEAK SURFACE TROUGH
ACROSS CENTRAL GEORGIA TO PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON
AND EVENING. CAPE VALUES ARE EXPECTED TO RISE INTO THE 1500 TO 2000
RANGE WHILE LIFTED INDICES FALL TO -2 TO -4. THIS WILL BE SUFFICIENT
FOR ISOLATED PULSE SEVERE THUNDERSTORMS...MAINLY NORTH OF A COLUMBUS
TO MACON TO WARRENTON LINE...AND BETWEEN THE HOURS OF 2 PM AND 10
PM.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY...THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT..
DUE TO THE ISOLATED NATURE OF EXPECTED SEVERE STORMS...SPOTTER
ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE ENCOURAGED TO
MONITOR THE LATEST INFORMATION...AND SUBMIT REPORTS OF SEVERE
WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, May 12, 12:33 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
133 PM EDT SAT MAY 12 2007
GAZ007-121815-
133 PM EDT SAT MAY 12 2007
...SIGNIFICANT WEATHER ALERT FOR PEA-SIZED HAIL AND FREQUENT
LIGHTNING IN GILMER COUNTY UNTIL 215 PM EDT...
AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF CHERRY LOG. THIS THUNDERSTORM
WAS DRIFTING SLOWLY SOUTH AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL AND FREQUENT
CLOUD-TO-GROUND LIGHTNING AS IT MOVES ACROSS GILMER COUNTY THROUGH
215 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE CHERRY
LOG...ELLIJAY...AND EAST ELLIJAY. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
19
Special weather statement, May 12, 12:39 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
139 PM EDT SAT MAY 12 2007
GAZ015-121830-
139 PM EDT SAT MAY 12 2007
...SIGNIFICANT WEATHER ALERT FOR PEA-SIZED HAIL AND FREQUENT
CLOUD-TO-GROUND LIGHTNING IN LUMPKIN COUNTY UNTIL 230 PM EDT...
AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DEVELOPING
STRONG THUNDERSTORMS ACROSS NORTHERN LUMPKIN COUNTY FROM NORTH OF
NIMBLEWILL TO PORTER SPRINGS...MOVING SOUTH AT 10 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AS THEY MOVE ACROSS LUMPKIN COUNTY THROUGH
230 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
PORTER SPRINGS...NIMBLEWILL...AND DAHLONEGA. BRIEF HEAVY DOWNPOURS
MAY CAUSE PONDING OF WATER ON ROADWAYS.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
19
Event by event
6 hail, 3 thunderstorm wind, 2 lightning. Local standard time, as filed.
Hail, Lumpkin
- When
- May 12, 1:11 PM EST to 1:15 PM EST
- Where
- Lumpkin County, 3 mi NW of Porter Spgs to 3 mi SSW of Porter Spgs
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.661, -83.967
A Lumpkin County Sheriff's Deputy observed quarter-sized hail on U.S. Highway 19 northwest of Porter Springs. The public observed quarter-sized hail on U.S. Highway 19 south of Porter Springs. The Lumpkin County Emergency Management Director relayed reports of quarter-sized hail in the same area as well.
Hail, Lumpkin
- When
- May 12, 1:55 PM EST to 1:58 PM EST
- Where
- Lumpkin County, 10 mi W of Dahlonega to 11 mi W of Dahlonega
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 34.530, -84.156
The Lumpkin County Emergency Management Director and the public reported penny-sized hail in extreme western Lumpkin county two to three miles west-southwest of Nimblewill.
Thunderstorm Wind, Dawson
- When
- May 12, 1:58 PM EST to 2:00 PM EST
- Where
- Dawson County, Juno
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 34.470, -84.200
The Dawson County Emergency Management Director reported that a thunderstorm downburst resulted in damage to a hen house and adjacent egg storage building on Brenda Lane off Georgia Highway 136 in the Juno community area of northwest Dawson county. There were also a couple of trees down on power lines in the area as well. Pea-sized hail was reported two miles north of McKee.
Hail, Harris
- When
- May 12, 2:25 PM EST to 2:30 PM EST
- Where
- Harris County, 3 mi ESE of Pine Mtn to 4 mi ESE of Pine Mtn
- Measured
- 0.88 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 32.853, -84.802
The U.S. Park Service observed nickel-sized hail at the Franklin Delanor Roosevelt (FDR) State Park.
Hail, Spalding
- When
- May 12, 3:40 PM EST to 3:43 PM EST
- Where
- Spalding County, Griffin
- Measured
- 0.88 in hail
- Reported by
- County Official
- Coordinates
- 33.250, -84.270
The Spalding County 911 Center reported nickel-sized hail.
Hail, Oconee
- When
- May 12, 3:58 PM EST to 4:02 PM EST
- Where
- Oconee County, Watkinsville
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.870, -83.400
The Oconee County Emergency Management Director observed nickel-sized hail.
Lightning, Gwinnett
- When
- May 12, 4:00 PM EST
- Where
- Gwinnett County, Lawrenceville
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 33.950, -83.980
The Gwinnett Daily Post of Lawrenceville reported that lightning struck a home on Kylee Dawn Circle setting the attic on fire. The attic sustained minor to moderate damage as a result.
Thunderstorm Wind, De Kalb
- When
- May 12, 4:09 PM EST to 4:11 PM EST
- Where
- De Kalb County, Lithonia
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 33.720, -84.120
The DeKalb County 911 Center reported that a couple of power lines were down.
Thunderstorm Wind, De Kalb
- When
- May 12, 4:30 PM EST to 4:45 PM EST
- Where
- De Kalb County, Panthersville to Snapfinger
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 33.700, -84.270
The DeKalb County 911 Center reported that a number of trees and power lines were blown down in the Flat Shoals Parkway and River Road areas.
Hail, Clayton
- When
- May 12, 5:14 PM EST to 5:15 PM EST
- Where
- Clayton County, Atlanta Hartsfield I
- Measured
- 0.75 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 33.650, -84.430
Air Traffic Controllers at Atlanta's Hartsfield-Jackson International Airport observed penny-sized hail.
Lightning, Laurens
- When
- May 12, 7:45 PM EST
- Where
- Laurens County, Dublin
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 32.530, -82.900
The Courier Herald of Dublin reported that lightning struck the Graham Memorial Church of the Nazarene. Damage was confined to the steeple and inside water damage from heavy rain and fire fighting water hoses.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, May 12, 20071 death · 1 event
- Lightning Strike in Texas, May 12, 2007$50,000 · 1 event
- Heat in Missouri, May 12 to 13, 20072 injured · 2 events
- Flash Flooding and Hail in North Carolina, May 12, 20071 in hail · 11 events
- Hail and Damaging Wind in Florida, May 12 to 14, 20071.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, May 12, 200750 kt wind · 8 events
- Hail and Damaging Winds in Virginia, May 12, 2007$5,000 · 1.75 in hail · 7 events
- Hail and Damaging Wind in South Carolina, May 12, 200750 kt wind · 6 events
- Hail in North Carolina, May 12, 20071 in hail · 5 events
- Hail in Georgia, May 12, 20071.75 in hail · 2 events
- Hail and Damaging Wind in Montana, May 12, 200752 kt wind · 2 events
- Damaging Winds in Washington, May 12, 200752 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31237, 31248, 31247, 32060, 32511, 36151, 36385, 36157, 36161, 36160, 36381.